Qualitative analysis on a predator-prey model with Ivlev functional response
© Guo et al.; licensee Springer 2013
Received: 28 January 2013
Accepted: 23 May 2013
Published: 10 June 2013
The diffusive predator-prey model with Ivlev functional response is considered under homogeneous Dirichlet boundary conditions. Firstly, we investigate the bifurcation of positive solutions and derive the multiplicity result for γ suitably large. Furthermore, a range of parameters for the uniqueness of positive solutions is described in one dimension. The method we used is based on a comparison principle, Leray-Schauder degree theory, global bifurcation theory and generalized maximum principle.
where Ω is a bounded domain in () with smooth boundary ∂ Ω, u, v represent the population density of prey and predator, respectively. a is the natural growth rate of prey, d is the conversion rate of a consumed prey to a predator, γ is the efficiency of the predator for capturing prey. a, c, d and γ are constants with a, d positive and γ non-negative; c may change sign and indicates the predator has other food sources. This is a prey dependent predator-prey model with the Ivlev-type functional response , which was originally introduced by Ivlev in .
The predator-prey model has long been one of the dominant themes due to its universal existence and importance. Both ecologists and mathematicians are interested in the Ivlev-type predator-prey model; see [2–9] for example. The existence and uniqueness of limit cycle for the Ivlev response predator-prey system were studied in [2, 3]. The conditions for the permanence of the Ivlev system and the existence and stability of a positive periodic solution were investigated in . The dynamical behavior analysis of the Ivlev response predator-prey systems was discussed in [1, 5–7]. To our knowledge, there are few works on such a type of functional response in the reaction-diffusion system. Under Neumann boundary conditions, the spatial pattern formation of the model was carried out by using Hopf bifurcation in . Under Dirichlet boundary conditions, a sufficient and necessary condition for the existence of positive solutions to the model was obtained in .
It follows from  that is simple and is strictly increasing in the sense that and implies . When , we denote by for the sake of convenience. Moreover, we denote by (>0) the eigenfunction corresponding to with normalization .
has a unique positive solution which we denote by . It is also known that the mapping is strictly increasing, continuously differentiable in , and that uniformly on as . Moreover, in Ω. Therefore, if , then (1.1) has a semi-trivial solution . Similar results hold with respect to another semi-trivial solution whenever . We extend the definition of by taking if .
This work mainly aims at establishing the existence, multiplicity and uniqueness of positive solutions to (1.1). More precisely, a sufficient and necessary condition for the existence of positive solutions is given when , and when , the multiplicity of positive solutions is obtained under the assumption that γ is suitably large. If γ is suitably small, then we get the uniqueness of positive solutions in one dimension.
The rest of this paper is organized as follows. In Section 2, by calculating the indices of fixed points, we obtain sufficient conditions for the existence of positive solutions to (1.1). In Section 3, by investigating the bifurcation of positive solutions emanating from the semi-trivial solution , we give a sufficient and necessary condition for the existence of positive solutions to (1.1) and establish the multiplicity result of positive solutions when γ is suitably large. In Section 4, assuming that is an interval, we find that (1.1) has at most one positive solution when .
2 The existence of positive solutions
In this section, we establish the existence and nonexistence of positive solutions to (1.1). A necessary condition and a priori estimate are firstly given. The proofs are standard and will be omitted.
In addition, if .
Next, we set up the fixed point index theory for later use. Let E be a real Banach space and W be a closed convex set of E. For , define and . Let be a compact operator with a fixed point , and denote by L the Fréchet derivative of F at y. Then L maps into itself. We say that L has property α on if there exist and such that .
For an open subset , define , where I is the identity map. If y is an isolated fixed point of F, then the fixed point index of F at y in W is defined by , where is a small open neighborhood of y in W.
Lemma 2.3 (See )
If L has property α on , then .
If L does not have property α on , then , where σ is the sum of algebra multiplicities of the eigenvalues of L which are greater than 1.
Denote by the spectral radius of a linear operator L.
Lemma 2.4 (See )
, where ;
, where ;
where M is large such that . It follows from the standard elliptic regularity theory that is a completely continuous operator. Observe that (1.1) has a positive solution in W if and only if has a positive fixed point in . If , then , , are the only non-negative fixed points of which are not positive. The corresponding indices in W can be calculated in the following lemmas.
If , then .
If , then .
If , then .
- (ii)It is easy to observe that , . Let . Then
Since , , we have . Thus is invertible on .
- (iii)Let . Then , . Set . Then we have
If , then . And we further have . Thus is invertible on .
- (iv)Since , is invertible on . We claim that L does not have property α on . Note that . By Lemma 2.4, we know that . Suppose that L has property α on . Then there exist and such that . Therefore,
Since , is a principal eigenvalue of the operator , which is contradiction to . Thus L does not have property α on . By Lemma 2.3, , where σ is the sum of the multiplicities of all real eigenvalues of L which are greater than 1.
This contradiction shows that L has no eigenvalues being greater than 1. Consequently, . Hence, . □
Similarly, we can obtain the following lemma.
If , then .
If , then .
By the additivity property of the index, the existence of positive solutions to (1.1) is obtained.
If , , then (1.1) has at least a positive solution.
- (i)If and , then by Lemma 2.5 and the additivity property of the index, we have
- (ii)If and , then by Lemmas 2.5, 2.6 and the additivity property of the index, we have
The contradiction implies that (1.1) has at least a positive solution in . □
3 Bifurcation and multiplicity of positive solutions
In this section, by discussing the bifurcations of positive solutions by using a and c as the main bifurcation parameters, respectively, we establish the multiplicity of positive solutions when γ is suitably large. First, we show that (1.1) has no positive solution when c is sufficiently large.
Lemma 3.1 If (1.1) has a positive solution, then there exists a sufficiently large constant such that .
Choose c large enough. Then for fixed a, we have , which is a contradiction to (3.1). □
Fixing and taking c as a bifurcation parameter, we shall obtain positive solutions bifurcating from the semi-trivial solution .
- (i)is a positive solution of (1.1) with for each and(3.2)
, , and .
Now we state a sufficient condition for the existence of positive solutions as follows.
then (1.1) has at least a positive solution.
Noting that , we obtain , which shows that the bifurcating branch is supercritical.
It follows from that . Now, we know that is uniquely determined by . Observe that implies that . Hence, if and , then (1.1) has at least a positive solution. □
Remark 3.1 The condition (3.3) is better than those obtained in Theorem 2.1. In particular, (3.3) includes the case . Note that Theorem 2.1 tells us nothing when . Since is not invertible on when , Lemma 2.3 is not satisfied and so we cannot use it to get the index of the fixed point .
Fix and take c as the bifurcation parameter, then by the proof of Theorem 3.2, we can obtain a supercritical bifurcating branch from the point . Moreover, resorting to the global bifurcation theory, we get the maximal continuum of positive solutions, which tells us the range of the parameter c is , where is determined uniquely by . Hence, a sufficient and necessary condition for the existence of positive solutions can be stated in the following remark.
Remark 3.2 Assume . Then (1.1) has a positive solution if and only if , where is determined uniquely by .
In the case , Theorem 3.2 tells us that if , then (1.1) has at least a positive solution. A natural question is whether (1.1) has a positive solution if . In fact, making use of bifurcation theory and degree theory, we can solve this problem and further establish the multiplicity of positive solutions to (1.1) when γ is suitably large. We first take a as a bifurcation parameter and give the bifurcation solutions emanating from the semi-trivial solution .
- (i)is a positive solution of (1.1) with for each and
, , and ;
- (iii)has the derivative , where is defined by(3.4)
Using the above theorem, we can obtain the following multiplicity result of positive solutions to (1.1).
Theorem 3.4 Assume that . Let . If , then there exists a constant such that (1.1) has at least two positive solutions for each and has at least one positive solution for .
Proof It follows from Theorem 3.2 that (1.1) has at least one positive solutions for each . So we only have to show that (1.1) has at least two positive solutions for each and has at least one positive solution for .
Let . Note that the direction of the bifurcation of (1.1) emanating from the semi-trivial solution is determined by the sign of given in (3.4). If , then we see that and the bifurcation is subcritical. So there exists a positive constant such that for each , (1.1) has a unique positive solution . To prove the existence of a positive solution when and two positive solutions when , it suffices to show that for each , (1.1) has a positive solution in .
On the other hand, has only two non-negative fixed points and which are not positive in . By Lemma 2.5, both and are zero. Thus one can assert that has a fixed point in other than and , which shows that (1.1) has a positive solution in . This completes the proof. □
4 The uniqueness of positive solutions
The main result in this section is the following.
has exactly one positive solution.
The proof will be finished in several steps. The technique we used here can be found in the papers [17, 18]. The basic ingredient is non-degeneration of positive solutions, which is summarized as the following lemma.
has only the trivial solution . In other words, any positive solution is non-degenerate.
Now we shall prove that (4.4) is true. Let . It suffices to show . Obviously, and . Reminding given by Lemma 2.2, we get and thus . This shows that (4.4) holds true.
Therefore , , which contradicts (4.8). So .
Therefore , , which contradicts (4.8). So . Arguing recursively, we show (4.9) holds.
Therefore , , which contradicts (4.8). Similarly, if (4.11) holds, we also get a contradiction. The proof of Lemma 4.1 is complete. □
has also exactly one positive solution provided ϵ is small enough. The proof is omitted.
Lemma 4.2 Suppose that (3.3) is satisfied and (4.1) has exactly one positive solution , which is non-degenerate. Then there exists such that for every the problem (4.12) has exactly one positive solution . Moreover, and the mapping , from a neighborhood of in R to , belongs at least to the class .
Since (4.1) with is uncoupled, if it has a positive solution, then it has exactly one. Thus , i.e., Γ is not empty. By Lemma 4.2, we know that Γ is open in . Now we shall show that Γ is closed in . Hence , which completes the proof. To show this, consider a sequence in Γ satisfying as . Since the mapping is increasing in γ, both (3.3) and are satisfied for and , . Let be the unique positive solution of (4.1) with . By passing to a subsequence if necessary, converges to as . From the proof of Theorem 3.2, it follows that is in the interior of . Since (3.3) is satisfied for , we know that is a positive solution of (4.1) with . In fact, the problem (4.1) with has exactly one positive solution. Otherwise the application of the implicit function theorem would imply that (4.1) with has at least two positive solutions for sufficiently large n, contradicting the fact that . Hence and . This finishes the proof. □
The work is supported by the Natural Science Foundation of China (Nos. 11271236, 11001160), the Natural Science Basic Research Plan in Shaanxi Province of China (No. 2011JQ1015) and the Foundation of Shaanxi Educational Committee of China (No. 12JK0856).
- Ivlev V: Experimental Ecology of the Feeding Fishes. Yale University Press, New Haven; 1961.Google Scholar
- Kooij RE, Zegling A: A predator-prey model with Ivlev’s functional response. J. Math. Anal. Appl. 1996, 198: 473-489. 10.1006/jmaa.1996.0093MathSciNetView ArticleGoogle Scholar
- Sugie J: Two-parameter bifurcation in a predator-prey system of Ivlev type. J. Math. Anal. Appl. 1998, 217: 349-371. 10.1006/jmaa.1997.5700MathSciNetView ArticleGoogle Scholar
- Baek HK, Kim SD, Kim P: Permanence and stability of an Ivlev-type predator-prey system with impulsive control strategies. Math. Comput. Model. 2009, 50: 1385-1393. 10.1016/j.mcm.2009.07.007MathSciNetView ArticleGoogle Scholar
- Wang HL, Wang WM: The dynamical complexity of a Ivlev-type prey-predator system with impulsive effect. Chaos Solitons Fractals 2008, 38: 1168-1176. 10.1016/j.chaos.2007.02.008MathSciNetView ArticleGoogle Scholar
- Xiao HB: Global analysis of Ivlev’s type predator-prey dynamic systems. Appl. Math. Mech. 2007, 38: 461-470.View ArticleGoogle Scholar
- Ling L, Wang WM: Dynamics of a Ivlev-type predator-prey system with constant rate harvesting. Chaos Solitons Fractals 2009, 41: 2139-2153. 10.1016/j.chaos.2008.08.024MathSciNetView ArticleGoogle Scholar
- Wang WM, Zhang L, Wang HL, et al.: Pattern formation of a predator-prey system with Ivlev-type functional response. Ecol. Model. 2010, 221: 131-140. 10.1016/j.ecolmodel.2009.09.011View ArticleGoogle Scholar
- Jia YF: A sufficient and necessary condition for the existence of positive solutions for a prey-predator system with Ivlev-type functional response. Appl. Math. Lett. 2011, 24: 1084-1088. 10.1016/j.aml.2011.01.027MathSciNetView ArticleGoogle Scholar
- Smoller J: Shock Waves and Reaction-Diffusion Equations. Springer, New York; 1983.View ArticleGoogle Scholar
- Dancer EN: On the indices of fixed points of mappings in cones and applications. J. Math. Anal. Appl. 1983, 91: 131-151. 10.1016/0022-247X(83)90098-7MathSciNetView ArticleGoogle Scholar
- Cassanova CS: Existence and structure of the set of positive solutions of a general class of sublinear elliptic non-classical mixed boundary value problems. Nonlinear Anal. TMA 2002, 49(3):361-430. 10.1016/S0362-546X(01)00116-XView ArticleGoogle Scholar
- Crandall MG, Rabinowitz PH: Bifurcation from simple eigenvalues. J. Funct. Anal. 1971, 8(2):321-340. 10.1016/0022-1236(71)90015-2MathSciNetView ArticleGoogle Scholar
- Yamada Y: Stability of steady states for prey-predator diffusion equations with homogeneous Dirichlet conditions. SIAM J. Math. Anal. 1990, 21: 327-345. 10.1137/0521018MathSciNetView ArticleGoogle Scholar
- Guo GH, Wu JH: Multiplicity and uniqueness of positive solutions for a predator-prey model with B-D functional response. Nonlinear Anal. TMA 2010, 72: 1632-1646. 10.1016/j.na.2009.09.003MathSciNetView ArticleGoogle Scholar
- Blat J, Brown KJ: Global bifurcation of positive solutions in some systems of elliptic equations. SIAM J. Math. Anal. 1986, 17: 1339-1353. 10.1137/0517094MathSciNetView ArticleGoogle Scholar
- López-Gómez J, Pardo R: Existence and uniqueness of coexistence states for the predator-prey Lotka-Volterra model with diffusion on intervals. Differ. Integral Equ. 1993, 6: 1025-1031.Google Scholar
- Casal A, Eilbeck JC, López-Gómez J: Existence and uniqueness of coexistence states for a predator-prey model with diffusion. Differ. Integral Equ. 1994, 7: 411-439.Google Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.